1 LINKEDINCOMMENTMORE

Dear Dr. Roach: I was recently diagnosed with gastroparesis. I am concerned that gastroparesis might affect the absorption of medicines. I take Nexium, but I want to know whether there is anything I can do to prevent the condition from worsening.

J.M.

Dear J.M.: Gastroparesis is a condition where the stomach does not contract normally, slowing down absorption of food and usually causing symptoms of bloating and distention, and often nausea, vomiting and pain in the stomach area.

Most commonly, the cause of gastroparesis is unknown, but causes can include diabetes, viral infections, medication and surgery. Some neurologic diseases, such as multiple sclerosis, also can cause gastroparesis. It stems from an inadequate nerve supply to and in the stomach, rather than a mechanical problem. Some of these are irreversible, but most of the idiopathic and post-viral cases will improve by themselves, although it may take months. Dietary treatment, including eating multiple smaller meals and avoiding insoluble fiber and excess fat helps. Avoiding alcohol and nicotine does as well.

Absorption of food and medication happens largely in the small intestine, so medication absorption usually is complete, although it may be delayed.

Medication treatment is limited by the side effects of the available medications. Metoclopramide is effective, but can cause a severe movement disorder, tardive dyskinesia, so it is recommended for only 12 weeks. Erythromycin, an antibiotic that causes many people stomach upset and diarrhea, is useful because those side effects are caused by an increase in stomach and intestinal movement, which is exactly the goal in people with gastroparesis. It, too, is recommended only for short-term use (four weeks), as the body tends to become accustomed to the medication and its effectiveness wanes. The most effective drug, cisapride, can cause a potentially fatal arrhythmia, so it can be used only through a special program through the manufacturer.

Dear Dr. Roach: Our 80-year-old relative loses the power in his fingers and cannot grab anything. He had a cervical canal stenosis operation on his neck. Is there anything to help him? Would physical therapy help?

T.B.

Dear T.B.: Weakness from nerve compression has a poor prognosis. If the problem was that the stenosis (narrowing and compression) in the neck bones caused the weakness, then surgery is the correct treatment. However, the nerve can be damaged in other locations, especially in the carpal tunnel of the wrist, and he may benefit from re-evaluation.

Physical and occupational therapy almost always are worth trying. Therapists certainly can help make use of, and possibly improve, whatever function he has.

Email questions to ToYourGoodHealth@med.cornell.edu.

1 LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2aCfzbD